Coetzee RenierSithole Chengetai Memory2026-10-272026-10-272026University of the Western Capehttps://hdl.handle.net/10566/25730Background: Adverse drug reactions (ADRs) in paediatric patients remain a major public health concern, particularly in low- and middle-income countries where pharmacovigilance systems are still developing. This study aimed to describe the reporting patterns, demographic characteristics, and clinical features of ADRs in children in Eswatini. Methods: A retrospective descriptive study was conducted using ADR reports submitted to the Eswatini Pharmacovigilance Centre from January 2020 to December 2023. Data on patient demographics, drug classes, routes of administration, ADR types, severity and outcomes were analysed using descriptive statistics and chi-square tests. Results: Of the 1452 ADR reports received, 137 (9.4%) involved paediatric patients with mean and median ages of 12.65 ± 4.8 years and 15 years, respectively (IQR: 11–17). Most ADR reports occurred in patients aged 11–18 years (75.9%; n = 104). Female patients accounted for 62.8% (n = 86) of the paediatric ADR reports. Regional reporting was uneven, with most reports originating from the Hhohho region (28.5%), through the Expanded Programme on Immunisation (EPI) Call Centre. COVID-19 vaccines accounted for half of all paediatric ADRs (47.5%), particularly the Pfizer vaccine (33.6%), followed by antiretroviral agents (25.6%) and anti-tuberculosis drugs (11.7%). Common reactions include headache, fever, rash and anaemia. Most ADRs were reported after intramuscular (50.4%) or oral (46.0%) administration of the drug. Most (84.7%) were non-serious; however, 12 (8.8%) were severe, with one fatality linked to procaine penicillin. Younger children (0–5 years) experienced a higher proportion of severe ADRs (p = 0.01). Half of the patients (50.1%) recovered fully, 11.7% were still recovering, 10.2% had not recovered and 26.3% had an unspecified outcome. Conclusion: Paediatric ADRs in Eswatini represented less than 10% of all reports, with a predominance among adolescents and females. COVID-19 vaccines and antiretroviral drugs are the leading causes of these reactions. Although most reactions were mild, the occurrence of severe and fatal ADRs highlighted the need to strengthen pharmacovigilance systems, improve regional reporting consistency, and enhance safety monitoring of paediatric drug use in Eswatini.enPharmacovigilancePaediatricAdverse drug reaction monitoringMedicines safetyHealthcare systemAdverse Drug Reactions in Paediatric Patients in Eswatini: Reporting Patterns and Characteristics.Thesis